Tennessee, 2019

Flash Flooding in Tennessee, February 6, 2019

February 6, 2019 · NWS MEG · 6 events in 4 counties and zones

A slow moving storm system in the Plains produced a prolonged period of heavy rain across portions of West Tennessee. As a result flash flooding occurring in low lying areas during the evening hours of February 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving storm system in the Plains produced a prolonged period of heavy rain across portions of West Tennessee. As a result flash flooding occurring in low lying areas during the evening hours of February 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 6, 3:48 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 6, 3:48 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
348 PM CST Wed Feb 6 2019

.DISCUSSION...21Z surface analysis places a quasi-stationary
boundary from the Ohio River Valley back through Southern Missouri
and into the Red River Valley of Oklahoma and Texas. Regional
WSR-88D radar trends over the past few hours have indicated
scattered to numerous showers with embedded thunderstorms
stretching from Middle Tennessee back through Eastern Oklahoma.
Surface based instability has been limited today due to the
occasional convective activity and a plume of low level moisture
below southwest flow aloft bringing ample moisture and cloud cover
to much of the Mid-South. As of 3 PM CST, temperatures across the
forecast area range from the 60s north of I-40 and 70s south.
Strong to severe thunderstorm potential tonight into Thursday
morning, and strong south winds overnight into Thursday are the
predominant forecast concerns in this afternoon's forecast.

Short term models including Convective Allowing Model (CAM)
solutions indicate showers and embedded thunderstorms will
continue across areas along and north of I-40 this evening and
gradually shift north towards Southern Missouri and Western
Kentucky overnight. Some questions remain with respect to the
severe thunderstorm potential as better forcing remains west of
the area with weak southwest mid-level flow aloft. Model trends
suggest surface based instability will continue to weaken with
time tonight despite somewhat decent mid-level lapse rates, and
some shear aloft. A few strong to perhaps a severe thunderstorm or
two will remain possible tonight with damaging winds remaining the
predominant severe thunderstorm threat. Precipitable Water values
approaching 2 inches will support a localized threat for heavy
rainfall across areas especially north of I-40 tonight and into
the remainder of the area on Thursday.

A tightening pressure gradient associated with a developing
surface low along the front will result in south winds increasing
to 20-25 mph along and west of the Mississippi River overnight
into Thursday afternoon. A Wind Advisory remains in effect for the
aforementioned area from 3 AM CST until 3 PM CST Thursday
afternoon.

Rain chances are expected to diminish Thursday night as much
colder and drier air filters into the Mid-South. Lows Thursday
night are expected to fall back into the 20s to lower 30s with
highs on Friday in the 30s to lower 40s.

Long term models indicate precipitation chances will return for
the latter half of the weekend into early next week as a warm
front develops and moves slowly north across and a trailing cold
front moves through the Lower Mississippi Valley towards the
middle of next week. Heavy rainfall may be possible during this
period. Some timing differences between the models for late
weekend into early next week have resulted in a slightly lower
confidence forecast until models come into better agreement.

CJC

&&

.AVIATION...
18z TAFS

MVFR to IFR conditions will prevail through the period due to low
clouds and numerous showers. Thunderstorms will likely increase
in coverage this afternoon posing a threat of locally enhanced
gusty wind and diminished visibility. South winds will be gusty
this afternoon, diminishing slightly by early evening, before
increasing again later tonight and Thursday morning. A cold front
will move through the area late Thursday morning and afternoon
with winds shifting to the WNW behind it and remaining strong and
gusty.

SWC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory from 3 AM to 3 PM CST Thursday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory from 3 AM to 3 PM CST Thursday for Dunklin-
     Pemiscot.

MS...Wind Advisory from 3 AM to 3 PM CST Thursday for Coahoma-DeSoto-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Wind Advisory from 3 AM to 3 PM CST Thursday for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Feb 6, 3:50 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
350 PM CST Wed Feb 6 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-080000-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
350 PM CST Wed Feb 6 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Periods of heavy rain is possible mainly north of I-40 tonight.
Showers and thunderstorms will move across the region tonight
with the heavier amounts along the Kentucky and Missouri borders.
Flooding of low-lying and flood prone areas is possible.

A few strong to severe storms are possible this evening. Damaging
winds will be the main threat.

Strong south winds will develop across the western counties late
tonight. A wind advisory remains in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of heavy rain is possible mainly north of I-40 Thursday.
Showers and thunderstorms will move across the region resulting in
1.5 to 3 inches of total rainfall with the heavier amounts along
the Kentucky and Missouri borders. Flooding of low-lying and flood
prone areas is possible.

A few strong to severe storms are possible Thursday morning into
the mid-afternoon. Damaging winds will be the main threat.

Strong south winds will veer westerly behind a cold front Thursday
A wind advisory remains in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

The radar

The Memphis radar (KNQA), 82 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Crockett

When
February 6, 5:09 PM CST to 8:00 PM CST
Where
Crockett County, 0.88 mi W of Bells to 0.29 mi SW of Bells
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.718, -89.096

Bells is completely under water. Stalled vehicles in the road.

Flash Flood, Madison

When
February 6, 5:15 PM CST to 8:00 PM CST
Where
Madison County, 1.57 mi N of Oakfield to 1.71 mi NNW of Oakfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.743, -88.798

Water over Old Medina Road north of Ashport Road.

Flash Flood, Carroll

When
February 6, 5:24 PM CST to 8:00 PM CST
Where
Carroll County, 1.72 mi NW of Concord to 1.22 mi WNW of Concord
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.947, -88.393

Water over roadway at Davis Chapel and Westport Road.

Flash Flood, Carroll

When
February 6, 5:37 PM CST to 8:00 PM CST
Where
Carroll County, 0.41 mi NE of Clarksburg to 0.81 mi NE of Clarksburg
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.875, -88.395

All lanes near 3522 of Highway 22 on northside of Clarksburg are flooded.

Flash Flood, Carroll

When
February 6, 5:40 PM CST to 8:00 PM CST
Where
Carroll County, 1.65 mi WNW of Westport to 1.07 mi WSW of Westport
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.908, -88.358

Smyrna Road and Clarksburg Road flooded and impassable.

Flash Flood, Benton

When
February 6, 7:36 PM CST to 10:00 PM CST
Where
Benton County, 1.2 mi NW of Camden to 1.37 mi ENE of Gismonda
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.061, -88.116

Several roads in Camden and southern Benton County are covered with 6-8 inches of water and are impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805598, 805600, 805590, 805591, 805595, 805602.